Two separate studies reported in the online edition of the American Journal of Respiratory and Critical Care Medicine have suggested a link between asthma and the use of acetaminophen medications such as Tylenol.
One study concludes that as many as four out of every 10 cases of wheezing and severe asthma in teens may be linked to the over-the-counter medication.
The most shocking finding was that it didn’t take large amounts of the drug — using the analgesic even once in the prior year was linked to a 43% greater likelihood of current wheezing symptoms, according to Richard Beasley, MBChB, of the Medical Research Institute of New Zealand, in Wellington, and his research colleagues.
If acetaminophen was taken once a month or more, the change of have wheezing symptoms was more than doubled.
As part of the International Study of Asthma and Allergies in Childhood (ISAAC) Phase Three, a total of 322,959 thirteen-to-fourteen year-olds from 50 different countries completed written and video questionnaires. Researchers compared data on current symptoms of asthma, rhinoconjunctivitis and eczema, and a variety of risk factors including acetaminophen use in the past 12 months.
Researchers concluded that “acetaminophen use may represent an important risk factor for the development and/or maintenance of asthma, rhinoconjunctivitis and eczema in adolescent children.”
The second study, published online on Oct. 8, 2010, by a research team headed by Alemayehu Amberbir, MPH, of Addis Ababa University School of Public Health in Ethiopia, studied 1,006 children born to women living near Butajira, Ethiopia. They found that children who had been given acetaminophen early in life had up to seven times greater chance of developing wheezing.
“As the use of acetaminophen preceded the outcomes, a causal explanation is increasingly likely,” Amberbir and colleagues wrote.
SOURCES: Beasley R, et al “Acetaminophen use and risk of asthma, rhinoconjunctivitis, and eczema in adolescents: ISAAC Phase Three.” Am J Respir Crit Care Med 2010; DOI: 10.1164/rccm.201005-0757OC. Abstract Online
Amberbir A, et al “The role of acetaminophen and geohelminth infection on that incidence of wheeze and eczema: A longitudinal birth-cohort study.” Am. J. Respir. Crit. Care Med. 2010, doi:10.1164/rccm.201006-0989OC. Abstract Online